MAUDE Adverse Event Report: ARTHROCARE CORP. COVATOR; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. COVATOR; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number AC4340-01
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during procedure, the tip was torn.There are no parts left in the patient.A backup device was available to complete the procedure with no delay and no patient injuries.
 
Additional Manufacturer Narrative
The returned device, intended for use in treatment, was returned as an mdr for evaluation.There was a relationship found between the device and the reported incident.Visual inspection under magnification of the wand show minimal wear on the electrode at distal end with scratch/scuff marks and discoloration on the spacer.A chunk of plastic of the spacer is missing on the back side.There are no manufacturing abnormalities visually observed with the returned wand.Upon functional evaluation the device was plugged in to a good known q2 controller and was activated in a saline solution at default and maximum settings.Plasma was produced at distal end as intended.The complaint was verified and the root cause could be determined with certainty.Factors which contribute to the reported event: (1)the wand is designed for ablation and/or coagulation only, and not for mechanical displacement of tissue through applied force (2)do not use the wand as a lever to enlarge a surgical site or gain access to tissue as this may result in a bent or detached electrode, damage to device, and/or a cracked spacer leading to patient injury.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
COVATOR
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key8609859
Report Number3006524618-2019-00230
Device Sequence Number2011043
Product Code GEI
UDI-Device Identifier00817470003314
UDI-Public00817470003314
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/02/2021
Device Catalogue NumberAC4340-01
Device Lot Number2014606
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2019
Initial Date Received by Manufacturer 05/02/2019
Supplement Date Received by Manufacturer07/02/2019
Initial Report FDA Received Date05/14/2019
Supplement Report FDA Received Date07/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age26 YR